The pontrjaginhopf invariants for sobolev maps

Dave Auckly, Lev Kapitanski

Research output: Contribution to journalArticlepeer-review

4 Scopus citations


Subtle issues arise when extending homotopy invariants to spaces of functions having little regularity, e.g., Sobolev spaces containing discontinuous functions. Sometimes it is not possible to extend the invariant at all, and sometimes, even when the formulas defining the invariants make sense, they may not have expected properties (e.g., there are maps having non-integral degree). In this paper, we define a complete set of homotopy invariants for maps from three-manifolds to the two-sphere and show that these invariants extend to finite Faddeev energy maps and maps in suitable Sobolev spaces. For smooth maps, our description is proved to be equivalent to Pontrjagin's original homotopy classification from the 1930's. We further show that for the finite energy maps the invariants take on exactly the same values as for smooth maps. We include applications to the Faddeev model. The techniques that we use would also apply to many more problems and/or other functionals. We have tried to make the paper accessible to analysts, geometers and mathematical physicists.

Original languageEnglish (US)
Pages (from-to)121-181
Number of pages61
JournalCommunications in Contemporary Mathematics
Issue number1
StatePublished - Feb 2010


  • Faddeev model
  • Hopf invariant
  • Integrality
  • Pontrjagin invariant
  • Skyrme model
  • Sobolev maps
  • Variational problems

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics


Dive into the research topics of 'The pontrjaginhopf invariants for sobolev maps'. Together they form a unique fingerprint.

Cite this